Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 24, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 1997, 11:21 PM CDT for Russell County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 1997, 11:21 PM CDT (04:21 UTC)
- Expired
- Apr 30, 1997, 12:10 AM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 300425 RRA
SVRICT
KSC167-300510-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1121 PM CDT TUE APR 29 1997
* SEVERE THUNDERSTORM WARNING FOR
NORTHWEST RUSSELL COUNTY - CENTRAL KANSAS
* UNTIL 1210 AM CDT
* SOME TOWNS AFFECTED
PARADISE BY 1130 PM
WALDO BY 1135 PM
* AT 1120 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
NORTHWEST OF RUSSELL OR JUST EAST OF FAIRPORT MOVING
NORTHEAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
WASINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 10:07 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 29, 10:07 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1004 PM CDT TUE APR 29 1997 ...MESO UPDATE... 02Z SFC ANLYS SHOWD CDFNT PUSHG INTO WCNTRL KS WITH DEEPENING SFC LO PRES NR GCK. INCRSG LO LVL CNGVNC AHD OF FNT PER ADAP OVR THE PAST CPL OF HRS WITH NR SFC DWPTS IN THE UPR 50S ALG THE OK/KS BORDER. AREA 00Z SOUNDINGS AT DDC/OUN SHOWD MRGNL LO LVL MSTR WITH H85 DWPTS OF 9C. MORE IMPORTANTLY...WARM H8-H7 LYR TEMPS HAVE RESULTED FAIRLY GOOD CAP TO INHIBIT CNVTN ATTM ACRS SCNTRL KS...HOWEVER NEW CNVTN DVLPG ACRS PTNS OF WCNTRL KS. AWIPS WATER VAPOR SATL LOOP SHOWD UPR LVL S/W PUNCHING INTO CO WITH INCRSG DIFLUENCE NOTED ACRS ERN CO/WRN KS. WITH UPR SYS/STGR DYNAMIC FORCING PROGD EWD ACRS KS LATER TNGT BELIEVE CHC/S FOR SCT CNVTN WL INCRS ACRS CNTRL/SERN KS ALG/AHD OF CDFNT AS IT ENCOUNTERS BETTER...ALBEIT MODEST..LO LVL MSTR WHICH SHUD BE ENUF TO BRK CAP. INCRSG MID LVL WND FIELDS WUD STILL SUGGEST POTNL FOR SOME SVR STMS OVRNGT. ONLY MINOR TWEEKS TO OVRNGT FCST ANTICIAPTED. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 4:23 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.